Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 162, NWS Indianapolis, IN

August 20, 20194 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2019, 1:47 PM EDT for 4 counties in Indiana. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 1:47 PM EDT (17:47 UTC)
Expired
Aug 20, 2019, 2:30 PM EDT
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IN, Greene County, IN, Monroe County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:48 PM EDTTSTM WND GST 60Coal City, INDIME SIZED HAIL WAS ALSO NOTED.
Aug 20, 2:16 PM EDTTSTM WND DMGWorthington, INMULTIPLE 5 TO 7 INCH TREE LIMBS DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS53 KIND 201747
SVRIND
INC021-055-105-119-201830-
/O.NEW.KIND.SV.W.0162.190820T1747Z-190820T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
147 PM EDT Tue Aug 20 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Western Monroe County in south central Indiana...
  Southern Clay County in west central Indiana...
  Owen County in west central Indiana...
  Northern Greene County in southwestern Indiana...

* Until 230 PM EDT.

* At 146 PM EDT, a severe thunderstorm was located 13 miles north of
  Bloomfield, or 25 miles west of Bloomington, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spencer, Ellettsville, Worthington, Clay City, Gosport,
  Stinesville, Patricksburg, Coal City, Solsberry, McCormicks Creek
  State Park and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3935 8717 3937 8663 3934 8663 3934 8660
      3904 8660 3910 8718
TIME...MOT...LOC 1746Z 273DEG 25KT 3921 8700 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
1 follow-up statement
822 
WWUS53 KIND 201804
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
204 PM EDT Tue Aug 20 2019

INC021-055-105-119-201830-
/O.CON.KIND.SV.W.0162.000000T0000Z-190820T1830Z/
Monroe IN-Clay IN-Owen IN-Greene IN-
204 PM EDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WESTERN MONROE...SOUTHERN CLAY...OWEN AND NORTHERN GREENE
COUNTIES...

At 202 PM EDT, a severe thunderstorm was located 12 miles north of
Bloomfield, or 25 miles west of Bloomington, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Public. At 148 PM, an estimated 60 mph thunderstorm wind 
         gust was reported from Coal City.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Spencer, Ellettsville, Worthington, Clay City, Gosport, Stinesville,
Patricksburg, Coal City, Solsberry, McCormicks Creek State Park and
Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3935 8717 3937 8663 3934 8663 3934 8660
      3904 8660 3910 8718
TIME...MOT...LOC 1802Z 261DEG 21KT 3920 8699 

HAIL...1.25IN
WIND...60MPH
 
$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:34 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 20, 12:34 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1234 PM EDT Tue Aug 20 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 226 AM EDT Tue Aug 20 2019

An upper level weather disturbance over the plains is expected to
generate thunderstorms this morning and push them across Central
Indiana this afternoon.

More storms will be possible on Wednesday afternoon and evening as
a cold front is expected to push across Indiana. In the wake of
the cold front...mainly dry and cooler weather will be expected
for the end of the work week and weekend as Canadian high pressure
builds across the Great Lakes.

Chances for for showers and storms will return to the area early
next work week.

&&

.NEAR TERM /Rest of Today/...

Issued at 1040 AM EDT Tue Aug 20 2019

For the morning update...added some PoPs this morning for isolated
to widely scattered convection seen over northeast and east central
Indiana, as well as a couple over east central Illinois. Current
timing of squall line in Illinois brings it to the
northwestern/western counties of the forecast area between noon and
1 pm. Still some uncertainty regarding the maintenance of severe
potential given the solid cirrus shield out ahead of it heading this
way, but even given that still looking at over 3000 J/kg of CAPE
over the southwestern counties already at 10 am with CIN rapidly
diminishing. The shear over central Indiana is less than that over
western/central Illinois, but is progged to increase this afternoon.
Relevant parts of previous discussion follow...

Main possible severe threat today will be damaging winds.

The GFS and NAM bring the short wave over IA across Indiana this
afternoon...interacting with the very warm and moist air mass in
place across the area. HRRR continues with the ongoing development
and pushed these storms to Indiana near 16Z-18Z. As these storms
advance toward the area forecast soundings show convective temps
in the upper 80s and CAPE over 3000 J/KG. GFS/NAM Lower level
shear suggest best values across SW Indiana this afternoon.
Overall many things here pointing to convection...favorable
airmass with a trigger already from previous storms that have
already started. Only caveat is severe threat as timing for diurnal
MCS's usually put the timing in the decaying stage.
Furthermore CI blowoff could limit heating. Nonetheless...will
trend pops mainly this afternoon and evening higher than the NBM
and trend highs today close to persistence.

&&

.SHORT TERM /Tonight through Thursday Night/...

Issued at 226 AM EDT Tue Aug 20 2019

Mainly calm weather looks in store tonight and Wednesday. The GFS
and NAM continue to show the NW flow in place aloft and at this
point...fail to show much in the way of an upper wave poised to
push across the area. High pressure still looks to remain in place
at the surface. Model continue to hint at low pops as dew point
remain very moist...in the mid 70s. Thus will focus only on
diurnal convection on Wednesday afternoon...carrying some chc
pops. Will trend lows and highs warmer than the NBM on Tonight and
Wednesday.

A stronger short wave is suggested to push across the area on
Wednesday night..along with a an associated cold front. Again a
favorable air mass for storms will be in place. Forecast soundings
trend toward a saturated column on Wednesday Night with pwats over
1.77. Thus will trend pops here at or above the NBM. As for temps
will trend lows warmer given the expected rain.

On Thursday and Thursday night forecast soundings dry out
dramatically as the upper and lower level flow become much more
northerly as a larger wave aloft sags out of Canada and high
pressure builds across the Great lakes. Thus will trend toward dry
weather and stick close to the NBM in temps.

&&

.LONG TERM /Friday through Monday Night/...

Issued at 404 AM EDT Tue Aug 20 2019

Below normal temperatures will prevail for much of the extended
period in the wake of a cold front. This front will settle into
the Tennessee Valley and finally Southeast U.S. by Friday, so the
best chances for any showers and thunderstorms on Friday will be
across the southern half of central Indiana. This is a low
confidence forecast though as a large ridge of high pressure
strengthens over the Great Lakes Region simultaneously. And, this
will be the case through most of the weekend, just low chances for
daily showers and thunderstorms across the southern portions of
the forecast area. It won't be until Monday when shower and
thunderstorm chances increase as a warm front shifts into the
region also bringing high temperatures back into the mid 80s after
mid 70s (N) to low 80s (S) from Friday through Sunday.

&&

.AVIATION /Discussion for 20/18Z TAF Issuance/...

Issued at 1224 PM EDT Tue Aug 20 2019

MVFR to IFR conditions expected during afternoon convection with
VFR conditions expected afterwards. MVFR to IFR ceilings and
visibilities possible again tomorrow morning due to fog and
clouds.

An active period expected with a line of thunderstorms moving in
towards central Indiana at this time. Current thoughts are for
arrival at HUF and LAF around 18Z. BMG and IND will be impacted
likely between 19 and 20Z. Brief wind gusts in excess of 30 kts
possible with best chances for strong winds at HUF and LAF. Quiet
weather is expected afterwards before chances for low ceilings and
fog return tomorrow morning with plenty of low level moisture and
nearly calm winds expected. Confidence is still fairly low on
extent of this with best chances near LAF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma/CP
SHORT TERM...Puma
LONG TERM....TDUD
AVIATION...White
Hazardous weather outlook, Aug 20, 10:10 AM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1010 AM EDT Tue Aug 20 2019

INZ021-028>031-035>049-051>057-060>065-067>072-211415-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1010 AM EDT Tue Aug 20 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms are possible this afternoon into the
evening.

Hazards: Damaging winds, heavy rain, lightning, isolated tornadoes,
hail.

Timing: Most likely window for severe storms noon to 6 pm.

Discussion: An upper level weather disturbance in combination with a
warm and humid air mass across Central Indiana may produce severe
thunderstorms this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms will be possible at times through Sunday

Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
showers and storms to much of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 20, 1:04 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
104 PM EDT Tue Aug 20 2019

INZ035-036-043>045-051-052-201745-
Clay IN-Montgomery IN-Putnam IN-Fountain IN-Parke IN-Vermillion IN-
Vigo IN-
104 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VIGO...SOUTHERN
FOUNTAIN...NORTHERN CLAY...PARKE...VERMILLION...SOUTHWESTERN
MONTGOMERY AND WESTERN PUTNAM COUNTIES UNTIL 145 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Newport, or 15 miles northeast of Paris, moving
east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Terre Haute, Brazil, Clinton, Rockville, Newport, Fairview Park,
Cayuga, Seelyville, Montezuma, Knightsville, Rosedale, Harmony, Dana,
Staunton, Kingman, Perrysville, Waveland, Carbon, Universal and
Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 8753 3996 8697 3945 8698 3952 8753
TIME...MOT...LOC 1703Z 286DEG 40KT 3978 8749

CP
Special weather statement, Aug 20, 1:11 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
111 PM EDT Tue Aug 20 2019

INZ061-062-070-201800-
Lawrence IN-Greene IN-Monroe IN-
111 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONROE...EASTERN
GREENE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 200 PM EDT...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or 22 miles southwest of Bloomington, moving east at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bloomington, Bloomfield, Avoca, Solsberry, Owensburg, Whitehall and
Harrodsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3890 8695 3907 8700 3920 8657 3891 8652
      3890 8668
TIME...MOT...LOC 1709Z 258DEG 13KT 3900 8689

CP
Local storm report, Aug 20, 1:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
128 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     WEST LEBANON            40.27N 87.38W
08/20/2019                   WARREN             IN   PUBLIC

            MULTIPLE TREES REPORTED DOWN NEAR WEST
            LEBANON.

&&

ELB
Special weather statement, Aug 20, 1:30 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
130 PM EDT Tue Aug 20 2019

INZ052-053-201815-
Owen IN-Clay IN-
130 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY AND OWEN COUNTIES
UNTIL 215 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Spencer, or 20 miles southeast of Terre Haute, moving
east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spencer, Jasonville, Clay City, Patricksburg, Coal City, Coalmont,
Cory, Saline City, Bowling Green, McCormicks Creek State Park, Devore
and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3938 8724 3944 8673 3917 8672 3917 8723
TIME...MOT...LOC 1730Z 264DEG 21KT 3928 8708

CP
Local storm report, Aug 20, 1:35 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     4 NNW COVINGTON         40.20N 87.41W
08/20/2019                   WARREN             IN   LAW ENFORCEMENT

            A TREE WAS REPORTED DOWN ALONG STATE ROUTE
            263 NEAR COUNTY ROAD 500 WEST. TIME IS
            APPROXIMATE BASED ON RADAR.

&&

MRD
Local storm report, Aug 20, 1:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
08/20/2019                   VIGO               IN   AMATEUR RADIO

            UTILITY LINE DOWN

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:33 PM EDTSpecial Weather StatementINDClay, Vigo42 min
Aug 20, 12:52 PM EDTSpecial Weather StatementINDVigo23 min
Aug 20, 1:04 PM EDTSpecial Weather StatementINDParke, Vermillion41 min
Aug 20, 1:11 PM EDTSpecial Weather StatementINDGreene49 min
Aug 20, 1:22 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe, Warren38 min
Aug 20, 1:30 PM EDTSpecial Weather StatementINDClay, Owen45 min
Aug 20, 1:54 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hendricks, Howard, Montgomery and 2 more36 min
Aug 20, 2:00 PM EDTSevere Thunderstorm WarningINDClay, Hendricks, Morgan, Owen, Parke, Putnam30 min
Aug 20, 2:23 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Johnson, Marion, Morgan37 min
Aug 20, 2:30 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Lawrence, Martin and 3 more45 min
Aug 20, 2:45 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan, Shelby30 min
Aug 20, 2:58 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Hancock, Johnson, Marion, Morgan and 1 more32 min
Aug 20, 3:01 PM EDTSevere Thunderstorm WarningINDDecatur, Rush29 min
Aug 20, 3:14 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin20 min
Aug 20, 3:26 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Hancock, Rush, Shelby49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.